Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 349, NWS Jackson, MS

January 7, 2005Covington County, Jones County, Mississippi

NWS Jackson, MS issued this tornado warning at Jan 7, 2005, 8:24 PM CST for Covington County, Jones County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2005, 8:24 PM CST (02:24 UTC)
Expired
Jan 7, 2005, 9:15 PM CST
In force
51 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 080224
TORJAN
MSC031-067-080315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
824 PM CST FRI JAN 7 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  THIS INCLUDES THE CITY OF COLLINS
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 915 PM CST

* AT 824 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COLLINS...
  MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MOSS BY 855 PM CST
  SANDERSVILLE BY 905 PM CST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3173 8967 3157 8959 3173 8903 3182 8905
      3180 8943

$$

BYB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 7, 2:35 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 7, 2:35 PM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CST FRI JAN 7 2005

.SYNOPSIS...
EXPECT THE SURFACE LOW TO TRACK NEAR KCBM DURING THE EVENING TAKING
THE REMAINING RAINFALL EAST OF THE CWFA SOMETIME AFTER MIDNIGHT
TONIGHT. THEN A HIGH PRESSURE RIDGE BUILDS FROM THE OH VALLEY TO THE
TX COAST SATURDAY EASING SEWD TO THE CAROLINA COAST BY MONDAY UNDER
NEARLY ZONAL FLOW ALOFT ACROSS THE SRN HALF OF THE CONUS. NEXT
WEEK...A POLAR VORTEX ROTATES FROM CENTRAL CANADA TOWARD HUDSON BAY
CARVING OUT A DEEP UPPER TROUGH AXIS OVER CENTRAL NA BY WEDNESDAY.
THIS TROUGH MOVES THROUGH ERN CONUS BY FRIDAY BRINGING A CHANGE BACK
TO WINTER COLD FOR THE REGION.

&&

.SHORT TERM...
THE GFS MODELS SEEMS TO BE DOING A PRETTY GOOD JOB IN INITIALIZING
THE RAINS AND SURFACE LOW THIS AFTERNOON. RAINS SHOULD CONTINUE THIS
EVENING WITH SOME DECENT DOWNPOURS AS PWATS WILL BE CLOSE TO 1.6
INCHES. WITH LIMITED INSTABILITY RAIN WILL BE DOMINATING WITH A FEW
ISOLATED THUNDERSTORMS FOR THIS EVENING. 7-5H LAPSE RATES 5.5-6C
WITH SHOWALTERS 0 TO NEAR -1 THIS EVENING AS BEST UVV CROSSES NORTH
HALF OF FORECAST AREA. INCREASING UPPER DIVERGENCE SHOULD PERSIST
FROM 00Z-09Z BEFORE SYSTEM PULLS EAST WHILE LOW LEVEL CONVERGENCE
FIELDS NEVER DO GET VERY IMPRESSIVE. ALL IN ALL...LOOK FOR
WIDESPREAD 1/2 INCH RAINS AND LOCALLY 1 INCH BEFORE ENDING PRIOR TO
SUNRISE.

DRYING OUT PROCESS AND CLEARING SATURDAY MORNING WILL SET UP A
MOSTLY CLEAR SATURDAY NIGHT WITH LIGHT N WINDS. LOOK FOR A RETURN
TO SLY FLOW ON SUNDAY WITH MORE HIGH LEVEL MOISTURE STREAMING
BACK INTO THE REGION AS WARMING TREND A GOOD BET GOING INTO THE
MEDIUM RANGE. MADE SMALL CHANGES TO POPS AND TEMPS.

.LONG TERM...
MILDER AIRMASS CONTINUES INTO MONDAY AND HOLDS THROUGH THE MIDDLE OF
NEXT WEEK WITH HIGHS FREQUENTLY TOPPING 70F ONCE AGAIN MONDAY
THROUGH WEDNESDAY. WEDNESDAY LOOKS TO BE THE WARMEST DAY WITH HIGHS
TOPPING OUT IN THE MIDDLE 70S AS SOUTHERLY FLOW BRINGS IN THE WARM
GULF AIR. SOME WARM ADVECTION SHOWERS...WHICH DEVELOP FROM IMPULSES
IN SOUTHWEST FLOW ALOFT...WILL MOVE IN FOR MONDAY NIGHT
INTO TUESDAY NIGHT BEFORE THUNDERSTORMS DEVELOP AHEAD OF THE
APPROACHING UPPER TROUGH ON WEDNESDAY.

A STRONG UPPER TROUGH SWINGS AROUND THE POLAR VORTEX OVER
NORTHERN CANADA AND PUSHES INTO THE REGION BY MIDWEEK. WIND FIELDS
INTENSIFY WITH A POTENTIAL OF LINE OF STRONG/SEVERE THUNDERSTORMS
WEDNESDAY NIGHT INTO EARLY THURSDAY AS A STRONG COLD FRONT CROSSES
THE REGION THURSDAY. THE GFS PUTS THE REGION IN A RIGHT REAR QUAD OF
THE UPPER JET OF AROUND 130 KNOTS WITH A LOW LEVEL JET OF AROUND 60
KNOTS. THE RAINS WILL MOVE OUT THURSDAY EVENING AS A 1035 SURFACE
HIGH SETTLES INTO THE SOUTHERN PLAINS. WILL NEED TO CONTINUE
MONITORING MODEL TRENDS FOR THIS SYSTEM AS THE POLAR VORTEX MOVING S
IN CANADA JERKS A PIECE OF SIBERIAN AIR INTO NORTH AMERICA.  THIS
AIRMASS DIVES TOWARD THE NORTHERN CONUS NEXT FRIDAY SETTING US UP
FOR ANOTHER COLD HOLIDAY WEEKEND. MADE MINOR CHANGES TO TEMPS AND
POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       48  59  46  70 / 100  20  10  0
MERIDIAN      49  63  44  69 / 100  30  10  0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

17
Hazardous weather outlook, Jan 7, 2:00 PM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST FRI JAN 07 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082000-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
200 PM CST FRI JAN 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT TO FRIDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI
WEDNESDAY NIGHT AND THURSDAY.

A HEALTHY COLD FRONT WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT
AND THURSDAY. WIND FIELDS THROUGH THE ATMOSPHERE ARE FORECAST TO
INTENSIFY...INCREASING THE POTENTIAL FOR SUPERCELL STORMS AHEAD
OF AND ALONG THE FRONTAL BOUNDARY. SEVERAL DAYS OF SOUTHERLY FLOW
AHEAD OF THE FRONT WILL FORCE MOIST GULF AIR INTO THE REGION. THE
AIR MASS OVER THE AREA WILL HAVE THE POTENTIAL FOR SUFFICIENT
WIND SHEAR AND INSTABILITY FOR STRONG THUNDERSTORM DEVELOPMENT.
STAY TUNED FOR UPDATED INFORMATION FROM YOUR NATIONAL WEATHER
SERVICE IN JACKSON.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL ACTIVATION COULD BE NEEDED BY THE MIDDLE OF
NEXT WEEK IN SUPPORT OF HAZARDOUS WEATHER OPERATIONS.
OTHERWISE...ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jan 7, 6:44 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      4 W DOWNTOWN JACKSON    32.30N 90.25W
01/07/2005                   HINDS              MS   LAW ENFORCEMENT

            JACKSON PD REPORTED FOUR HOMES HEAVILY DAMAGED.

&&

SEA
Local storm report, Jan 7, 7:34 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 W DOWNTOWN JACKSON    32.30N 90.25W
01/07/2005                   HINDS              MS   LAW ENFORCEMENT

            JACKSON PD REPORTED FOUR HOMES HEAVILY DAMAGED.

&&

SEA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 6:54 PM CSTSevere Thunderstorm WarningJANLawrence, Lincoln36 min
Jan 7, 7:30 PM CSTTornado WarningJANJefferson Davis, Lawrence45 min
Jan 7, 7:51 PM CSTSevere Thunderstorm WarningJANSmith24 min
Jan 7, 8:04 PM CSTSevere Thunderstorm WarningJANCovington26 min
Jan 7, 8:36 PM CSTTornado WarningJANMarion39 min
Jan 7, 8:58 PM CSTTornado WarningJANJasper47 min
Jan 7, 9:08 PM CSTTornado WarningJANLamar52 min
Jan 7, 9:16 PM CSTSevere Thunderstorm WarningJANClarke59 min
Jan 7, 9:20 PM CSTSevere Thunderstorm WarningJANLauderdale40 min
Jan 7, 9:24 PM CSTTornado WarningJANClarke, Jones66 min
Jan 7, 9:26 PM CSTTornado WarningJANForrest64 min

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.